Immunotherapy with monoclonal antibodies targeting CTLA-4 or PD-1 has improved the survival in patients with metastatic melanoma. These agents carry a certain risk of adverse immune-related events. We present a patient with a history of widely metastatic melanoma who was initially treated with ipilimumab, and subsequently with nivolumab. After 4 infusions of nivolumab, he developed subacute multifocal CNS demyelination. Nivolumab was discontinued and despite immunosuppressive therapy, the largest lesion progressed significantly, while another lesion showed radiographic improvement. After further progression, the patient succumbed to his CNS lesions four months later. Autopsy revealed extensive demyelination, a mild multifocal T-cell rich perivascular lymphoid infiltrate, abundant macrophages, and necrosis. There was no metastatic melanoma in the brain. CNS demyelination has not been previously described in association with nivolumab. We can hypothesize that the combination therapy of ipilimumab and subsequent nivolumab accounted for the severity of the demyelinating process in this patient. This case, the first of its kind with comprehensive clinical, molecular and neuropathological characterization, illustrates the need for awareness of these potential CNS complications with the use of multiple checkpoint inhibitors.
- Received June 5, 2015.
- Revision received July 14, 2015.
- Accepted August 1, 2015.
- Copyright © 2015, American Association for Cancer Research.